Estrogen is a female hormone. Estrogen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a product containing the hormone.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Estrogen is an ingredient in birth control pills and hormone replacement therapy products.
- Breast tenderness
- Excessive vaginal bleeding (2 - 7 days following overdose)
- Fluid retention
- Emotional changes
- Nausea and vomiting
- Skin rash
- Urine discoloration
Seek immediate medical treatment. Do NOT make the person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- The name of the product (ingredients and strengths if known)
- When it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
If an emergency room visit is necessary, the health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. Treatment may include:
- Activated charcoal (in extreme cases)
- Blood and urine tests
Serious symptoms are very unlikely.
Keep all medications in child-proof containers and out of reach of children. Read all medication labels and take only medications which have been prescribed for you.
|Review Date: 10/12/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.